metronidazole cause yeast infections blog image

Infections triggered by formation of yeast are widely experienced in women. As per a reliable estimate, more than 60% of women may see a yeast infection once during their lifetime. The vaginal tract is home to bacteria; these strands helps keep infections at bay. However, when hormones such as estrogen witness an imbalance, a kind of fungus known as candida can turn out of proportion; this often leads to yeast infections in your vaginal tract. But, does intake of a certain types of antibiotic meds – such as metronidazole – lead to formation of yeast and infections? It is a wise thing to have more details.

What is metronidazole?

Metronidazole is a widely prescribed antibiotic med. It is used for the case management and control of infectious conditions triggered by bacteria. It is prescribed for the treatment of infections on skin, vaginal infections (due an imbalance of bacteria) as well as gastric infections; the drug is also used for treating infectious conditions of brain, heart, lungs and liver.

A naturally occurring substance called estrogen controls the count of bacteria (known as lactobacilli) in the vagina. This strand kills harmful or foreign substances in the vaginal tract, and thus keeps it in a healthy condition. Those who have a distorted balance of bacteria may encounter formation of yeast, and this triggers an infection known as candidiasis. The typical symptoms of candidiasis include swelling or inflammation of infected organs, reddening of skin, and burning feeling or itchiness.

Does metronidazole trigger yeast infections?

1 in 10 women is likely to develop yeast formation (and related infections) as an adverse outcome of taking metronidazole. This is due to the properties of this drug to decimate bacteria that safeguard your vaginal tract from infections. As a result, some women may witness growth of fungi or yeast. Upon sensing adverse side effects such as discharge of a white-colored fluid (of thick composition) or itchiness, you are advised to consult with your treating doctor with immediate effect.

Safety precautions needed while using this drug

This drug is not taken as an OTC med; owing to this, it is a wise thing to take this antibiotic strictly as per the advice of your treating physician / pharmacist. Also, girls who have not started menstrual periods i.e., have not yet reached puberty, this med is never prescribed for the treatment of infections in the vaginal tract.

Your treating doctor needs to be told about all your pre-existing clinical conditions such as liver problems (i.e., swelling of liver, cirrhosis, etc.), erratic beating of heart (a medical condition called arrhythmia), onset of infections caused by fungi, a drop in red cells of blood as well as an altered count of white blood cells. During such instances, your physician may administer safer drugs that may treat infections caused by bacteria.

In the same light, consumption of alcohol with antibiotic meds like metronidazole is not a wise thing. Your physician is more likely to understand your lifestyle habits and frequency of intake of alcohol. This med is never given to those who recently consumed alcohol. If you take alcohol and this med, you may observe cramping of muscles, gastric conditions like nausea, indigestion and vomiting. On seeing one or more of these conditions, it is highly recommended to consult with your treating doctor without any further delay.

If you are observing frequent spells of headache, and acute episodes of stiffening of muscles, you must seek medical care on a top priority basis. People who are residents of the US need to immediately call 911 or seek help from the helpdesk of the food and drug administration. On the other hand, people who are living in a Canadian province are advised to dial Health Canada or go to a poison control cell on an urgent mode.

 

Disclaimer


Information provided here are only of supplementary nature. Information shared here does not substitute a qualified doctor’s advice. This website is not suggesting intake of this drug as safe or appropriate. Hence it is advised to talk to your doctor before consuming this med or any other drug.

Leave a Reply